Thunderstorm Wind, Barton
- When
- July 27, 5:45 PM CST
- Where
- Barton County, Cheyenne Bottoms
- Measured
- 52 kt (60 mph)
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.450, -98.650
Semi overturned on Highway 156.
8 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 27, 2:25 PM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 325 PM CDT FRI JUL 27 2001 TNGT: NOT ENTIRELY CLEAR CUT HOW TSTMS WL EVOLVE OVNGT. MODEL RH FIELDS FM ETA/MESOETA SUG COMPLEX WOULD FORM OVR SW/W CNTRL KS AND MOVE SE PER CORFIDI VECTORS...CATCHING THE SWRN HALF OF FCST AREA. MOVEMENT WOULD BECMG INCRGLY SLOWER TOWARDS DAYBREAK. HOWEVER DUE TO PROXIMITY/LOCATION OF UPR HI...CORFIDI VECTORS ARE HIGHER/MORE WLY OVRNGT IN CNTRL KS...SO ANYTHING THAT FORMS OVR NW KS/SW NE COULD CLIP THAT RGN ALSO. BEST INSTBY/LIFT/MSTR DOES APPR TO BE IN S CNTRL KS AND WL HAVE HIEST POPS THERE. DUE TO UNCERTAINTY AND THAT THE BEST CHC FOR HVY RAIN APPRS TO BE IN AREA WHICH HAS RECEIVED THE LEAST...NOT PLANNING TO HOIST FFA. SAT: E OF I-35...DECENT CHC OF TSRA/SHRA ONGOING AT START OF PD. WL LKLY NEED SOME SML MORNING POPS TO COVER THIS. OTHERWISE... ANTICIPATE CLRG SKIES WITH WARMER TEMPS. WL HOLD ONTO SLGT CHC SAT NGT IN CNTRL KS...ANTICIPATING BNDRY WL MIX N DURG THE DAY...WITH PRONOUNCED LLVL MSTR GRADIENT ALG NRN FRINGES OF FCST AREA. SUN-TUE: MEDIUM RANGE MODELS ALL SHOW UPR RDG BUILDING THRUT THE PERIOD WITH LONGWAVE TROF DIGGING ALG W COAST. THIS WL AMPLIFY FLOW ALF OVR CNTRL US...LKLY KEEPING NOCTURNAL PCPN NW OF FCST AREA. CANADIAN ENSEMBLES DO SHOW A FAIR AMT OF VARIABLILITY WITH SHRTWVS EMBEDDED IN FLOW ALG US/CAN BDR DURG THE WEEK. HOWEVER GIVEN THE AMPLITUDE OF UPR PAT AND DISTANCE OF STGR FLOW FM FCST AREA...NOT SURE THAT THIS IS A FACTOR. NO SGFNT CHGS ANTICIPATED TO GOING EXTENDED FCST. FCSTID = 17/HOWERTON ICT 72 94 72 96 / 60 20 10 10 HUT 70 93 71 96 / 60 10 10 10 EWK 70 93 71 96 / 50 20 10 10 EQA 71 93 71 96 / 50 30 10 10 WLD 73 95 74 96 / 70 20 10 10 RSL 68 93 70 97 / 50 10 10 10 GBD 70 94 70 98 / 60 10 10 10 SLN 70 90 69 96 / 40 10 10 10 MPR 70 92 70 96 / 50 10 10 10 CFV 74 94 73 95 / 50 40 10 10 CNU 72 92 72 94 / 40 40 10 10 K88 71 91 71 94 / 40 40 10 10 .ICT... KS...NONE.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-280039-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
331 PM CDT FRI JUL 27 2001
THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS INCLUDING THE FOLLOWING COUNTIES:
IN CENTRAL KANSAS...
RUSSELL LINCOLN SALINE
BARTON ELLSWORTH MCPHERSON
RICE
IN SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
IN SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
AS OF LATE AFTERNOON...A WARM FRONT WAS LOCATED FROM NEAR GREAT
BEND TO NEAR EUREKA. THE ATMOSPHERE ACROSS MUCH OF CENTRAL AND
SOUTH CENTRAL KANSAS HAS BECOME VERY UNSTABLE.
LATEST SATELLITE INDICATES THAT AN AREA FROM JUST WEST OF GREAT
BEND TO NEAR DODGE CITY IS BECOMING MORE AND MORE LIKELY FOR
THUNDERSTORM DEVELOPMENT THROUGH 8 PM THIS EVENING. ANY STORMS
THAT DEVELOP ACROSS THIS AREA WILL MOVE EAST OR SOUTHEAST AROUND 20
MPH TOWARD THE REMAINDER OF THE CENTRAL AND SOUTH CENTRAL KANSAS.
AT THIS TIME IT APPEARS THAT SPOTTER ACTIVATION MAY STILL BE
NECESSARY ACROSS THOSE PORTIONS OF CENTRAL KANSAS WEST OF A
HUTCHINSON TO ELLSWORTH LINE THIS EVENING. THIS REGION WILL BE AT
GREATEST RISK FOR STRONG DAMAGING WINDS FROM ANY STORMS THROUGH
SUNSET.
THE STORMS ARE THEN FORECAST TO FORM A LARGER CLUSTER AS THEY MOVE
THROUGH SOUTH CENTRAL AND CENTRAL KANSAS OVERNIGHT. ALTHOUGH THERE
WILL BE SOME CONTINUED THREAT FOR DAMAGING WINDS...IT APPEARS THAT
THE MAIN THREAT WILL BE HEAVY RAINS ACROSS SOUTH CENTRAL KANSAS.a
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND INTO TONIGHT WEST
OF A HUTCHINSON TO ELLSWORTH LINE.The Wichita radar (KICT), 138 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
8 thunderstorm wind. Local standard time, as filed.
Semi overturned on Highway 156.
Large branches downed.
Limbs 3-4 inches in diameter downed.
Limbs 3 inches in diameter downed.
Tree damage and "STOP" sign blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252021, 5252022, 5252023, 5252024, 5252025, 5252026, 5252027, 5252028.